Oklahoma, 2010

Damaging Winds and High Wind in Oklahoma, June 16, 2010

June 16, 2010 · NWS AMA · 7 events in 2 counties and zones

A tight pressure gradient across the central Oklahoma Panhandle during the early morning hours caused strong non-thunderstorm wind gusts. Severe thunderstorms during the evening hours produced strong thunderstorm wind gusts which resulted in damage across the western and central Oklahoma Panhandle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A tight pressure gradient across the central Oklahoma Panhandle during the early morning hours caused strong non-thunderstorm wind gusts. Severe thunderstorms during the evening hours produced strong thunderstorm wind gusts which resulted in damage across the western and central Oklahoma Panhandle. No injuries were reported.

At 0500 CST...The Oklahoma Mesonet station located one mile west of Hooker Oklahoma measured a non-thunderstorm wind gust of fifty-three knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 16, 3:50 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 16, 3:50 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
450 AM CDT WED JUN 16 2010

.DISCUSSION...
LATEST ROUND OF SHOWERS AND TSTMS CURRENTLY PUSHING THRU NRN HALF OF
THE FCST AREA...AND SHOULD CONTINUE TO DO SO THIS MORNING...AND THIS
IS ACCOUNTED FOR IN THE GRIDS. MORE ISOLD TSTMS EXPECTED LATE THIS
AFTN AND EVENING ACROSS MAINLY WRN AND CNTRL SECTIONS OF THE PNHDLS
CLOSEST TO AXIS OF DVLPG SFC LEESIDE TROF. WINDS TO CRANK UP TODAY
AND SHOULD BECOME WINDY MOST AREAS...AND HAVE RAISED WINDS ACCORDINGLY.
TEMPS TO WARM UP STARTING TODAY AND REMAIN ABV NORMAL FOR NEXT
SEVERAL DAYS AS UPPER LEVEL RIDGE OF HIGH PRESSURE BEGINS TO ASSERT
ITSELF OVER THE SRN PLAINS STATES...TYPICAL OF MID TO LATE JUNE. SFC
LEE TROF TO ALSO MEANDER AROUND FCST AREA MUCH OF THIS FCST PCKG.
THIS FEATURE...COUPLED WITH DAYTIME HEATING AND ATTENDANT
INSTABILITY...AND LOW LEVEL MOISTURE COULD RESULT IN POTENTIAL FOR
ISOLD TSTM DVLPMT JUST ABOUT ANY DAY OF THE NEXT 7 DAYS. HOWEVER...IF
THE STORMS EVEN DEVELOP AT ALL...WHERE AND WHEN WILL BE AN EXERCISE
IN FUTILITY BEYOND ABOUT 24 HOURS. THEREFORE...HAVE RETAINED A DRY
FCST PCKG AFTER TODAY WITH POPS REMAINING BELOW MENTIONABLE FROM
THURSDAY THRU NEXT WEDNESDAY. LATER SHIFTS CAN INSERT POPS IF IT
BECOMES NECESSARY.

ANDRADE

&&

.FIRE WEATHER...
NO MAJOR FIRE WEATHER CONCERNS ARE ANTICIPATED THROUGH THE END OF THE WEEK
DUE TO RECENT HEAVY RAINS...SATURATED SOILS...GREENUP...AND CONTINUED
CHANCES FOR SHOWERS AND THUNDERSTORMS TODAY AND THIS EVENING.

ANDRADE

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                92  67  95  68  96 /  20  20   5   5   5
BEAVER OK                  95  69 100  69 100 /  20  10   5   5   5
BOISE CITY OK              93  63  97  61  95 /  50  20   5   5   5
BORGER TX                  94  71  98  72  99 /  20  20   5   5   5
BOYS RANCH TX              94  66  97  66  97 /  20  20   5   5   5
CANYON TX                  92  66  95  67  96 /  20  20   5   5   5
CLARENDON TX               93  69  96  71  97 /  10  10   5   5   5
DALHART TX                 93  64  98  62  97 /  30  20   5   5   5
GUYMON OK                  94  67 100  67 100 /  40  20   5   5   5
HEREFORD TX                93  65  95  66  96 /  20  20   5   5   5
LIPSCOMB TX                93  71  98  71  98 /  10  10   5   5   5
PAMPA TX                   92  69  96  71  97 /  10  10   5   5   5
SHAMROCK TX                93  70  96  72  97 /  10  10   5   5   5
WELLINGTON TX              93  71  97  72  98 /  10  10   5   5   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Jun 16, 5:00 AM CST, 0 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CDT WED JUN 16 2010

OKZ001>003-TXZ001>020-162100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CDT WED JUN 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS WILL CONTINUE ACROSS THE OKLAHOMA PANHANDLE AND THE
NORTHERN TEXAS PANHANDLE THIS MORNING. THUNDERSTORMS ARE ALSO
EXPECTED THIS AFTERNOON AND EVENING IN THE WESTERN AND CENTRAL
SECTIONS OF THE PANHANDLES. THESE STORMS HAVE THE POTENTIAL TO BECOME
STRONG AND CAN BECOME MARGINALLY SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS BEING THE PRIMARY THREATS. IN ADDITION...HEAVY
RAINFALL MAY ACCOMPANY THE STRONGER STORMS...WHICH COULD LEAD TO
FLOODING OR FLASH FLOODING.

GUSTY SOUTH WINDS OF 20 TO 30 MPH WILL REQUIRE BOATERS TO EXERCISE
CAUTION ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE WESTERN
AND CENTRAL SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD
REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION THIS AFTERNOON AND
EVENING.

CLK

In the hours before

Special weather statement, Jun 16, 1:19 AM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
219 AM CDT WED JUN 16 2010

TXZ001-006-160815-
DALLAM TX-HARTLEY TX-
219 AM CDT WED JUN 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 315 AM CDT FOR HARTLEY AND DALLAM
COUNTIES.

AT 214 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM 15 MILES SOUTHWEST OF WARE...MOVING SOUTHEAST
AT 25 MPH.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

CLK
Special weather statement, Jun 16, 2:18 AM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
318 AM CDT WED JUN 16 2010

TXZ001-002-006-007-160845-
DALLAM TX-SHERMAN TX-HARTLEY TX-MOORE TX-
318 AM CDT WED JUN 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 345 AM CDT FOR MOORE...HARTLEY...
SHERMAN AND DALLAM COUNTIES.

AT 315 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM OVER DALHART...MOVING EAST AT 40 MPH.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

CLK

The radar

The Amarillo radar (KAMA), 170 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 high wind. Local standard time, as filed.

High Wind, Texas

When
June 16, 5:00 AM CST to 5:01 AM CST
Where
Texas forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Thunderstorm Wind, Cimarron

When
June 16, 5:50 PM CST to 5:51 PM CST
Where
Cimarron County, 6.94 mi SE of Kenton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.830, -102.880

Thunderstorm Wind, Cimarron

When
June 16, 6:05 PM CST to 6:09 PM CST
Where
Cimarron County, 2.77 mi W of Griggs
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
36.600, -102.170

The public reported that the thunderstorm wind gusts sheared off three power poles in the middle and a large tree was uprooted. Also...a few dumpsters had been blown over by the strong winds. No injuries were reported.

Thunderstorm Wind, Texas

When
June 16, 6:35 PM CST to 6:38 PM CST
Where
Texas County, 2.82 mi SSW of Eva
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
36.760, -101.910

The Texas County Oklahoma Emergency Manager reported that the strong thunderstorm winds caused a cell phone tower to buckle at the intersection of Oklahoma State Highway 95 and U.S. Highway 64. No injuries were reported.

Thunderstorm Wind, Texas

When
June 16, 9:20 PM CST to 9:21 PM CST
Where
Texas County, 1.66 mi E of Goodwell
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -101.600

Thunderstorm Wind, Texas

When
June 16, 9:37 PM CST to 9:38 PM CST
Where
Texas County, 0.69 mi S of Goodwell
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.590, -101.630

The thunderstorm wind gust was measured at the Oklahoma Panhandle State University.

Thunderstorm Wind, Texas

When
June 16, 9:40 PM CST to 9:42 PM CST
Where
Texas County, 1.66 mi E of Goodwell
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -101.600

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234866, 234871, 234868, 234870, 234873, 234874, 234875.